MAUDE Adverse Event Report: COOK INC ADVANCE 18 LP LOW PROFILE BALLOON CATHETER; LIT CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

COOK INC ADVANCE 18 LP LOW PROFILE BALLOON CATHETER; LIT CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Model Number G30964
Medical Device Problem Code Material Rupture (1546)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 09/03/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown or unavailable.This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.
 
Event or Problem Description
As reported, during a superficial femoral and tibial atherectomy procedure with stent placement, involving a patient is his seventies, an advance 18 lp low profile balloon catheter ruptured.Access was obtained in the tibial vessel via the ankle.The vessels were reportedly extremely calcified.The complaint balloon was used; however that device ruptured circumferentially.Another cook balloon was then inserted via groin access to prevent bleeding.That balloon reportedly became mangled and separated.The second balloon will be reported under patient identifier (b)(6).Reportedly, the tibial artery was tied off during the procedure.The physician speculated that calcification was a contributing factor.The patient did not require any additional procedures due to this occurrence.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.Additional information has been requested, but is unavailable at this time.
 
Additional Manufacturer Narrative
Description of event: cook was informed on (b)(6) 2020 of an incident involving an advance 18 lp low profile balloon catheter.The device reportedly ruptured circumferentially during a procedure involving treatment lesion of the top proximal superficial femoral artery.As reported, the balloon was prepped with an 80 / 20 mix of contrast to saline.Access was gained via the ankle into the tibial vessel and the balloon was introduced into the patient short a short 10cm sheath.The balloon was inflated one time using a cook inflation device to 10atm when the balloon ruptured circumferentially.Blood was noted inside the inflation device after rupture.After rupture, it was determined that bleeding had to be maintained, so a the balloon catheter was placed via groin access to prevent bleeding.The balloon reportedly became mangled and separated ((b)(4)).The patient's vessels were reported to be extremely calcified with slight angulation with a three-degree angle reported.The physician speculated that calcification was a contributing factor.Investigation ¿ evaluation: a visual inspection of the returned device was conducted.A document based investigation was also performed including a review of complaint history, device history record, documentation, drawings, the instructions for use, manufacturing instructions, quality control data, and specifications.The complainant returned one used balloon catheter to cook for investigation.Biomatter was present on the returned device.Physical examination of the returned device showed that the balloon ruptured circumferentially and iwa separated into 3 sections.The balloon lumen was also separated.Both marker bands are present on the returned device.The distal tip is also present.A review of the device history record found no non-conformances related to the reported failure mode.Because there are no related non-conformances, adequate inspection activities have been established, there is objective evidence that the dhr was fully executed, and no other lot related complaints that have been received from the field, it was concluded that there is no evidence that nonconforming product exists in house or in field.A review of complaint history records shows no other complaints associated with the complaint device lot.The instructions for use (ifu), provides the following information to the user related to the reported failure mode: device description for both otw and px.¿the balloons are manufactured from an extra-thin wall, high-strength, minimally compliant material.Particular care should be taken in handling the balloons to prevent damage.They will inflate to the indicated size parameters when utilizing proper pressure recommendations.Adhere to balloon inflation pressure parameters indicated in the compliance card insert.Refer to label for further information.Use of a pressure gauge is recommended to monitor inflation pressures.¿ intended use: ¿the advance 18lp low profile pta balloon dilatation catheter has been designed for percutaneous transluminal angioplasty (pta) of lesions in peripheral arteries including iliac, renal, popliteal, infrapopliteal, femoral, and iliofemoral as well as obstructive lesions of native or synthetic arteriovenous dialysis fistulae.¿ warnings: ¿do not exceed rated burst pressure.Rupture of balloon may occur.Adhere to balloon inflation pressure parameters in the compliance card insert.Over-inflation may cause rupture of the balloon, which resultant damage to the vessel wall.Use of a pressure gauge is recommended to monitor inflation pressures.¿ ¿do not use a power injector for balloon inflation or injection of contrast medium through catheter lumen marked ¿distal¿.Rupture may occur.¿ instructions for use: balloon preparation.¿choose a balloon appropriate to lesion length and vessel diameter.¿ ¿upon removal from package, inspect the catheter to ensure no damage has occurred during shipping.¿ balloon introduction and inflation: ¿note: if resistance is met while advancing the balloon dilatation catheter, determine the cause and proceed with caution.¿ ¿inflate balloon to desired pressure.Adhere to recommended balloon inflation pressures.(see compliance card insert.)¿ ¿if balloon pressure is lost and/or balloon rupture occurs, deflate balloon and remove balloon and sheath as a unit.¿ balloon deflation and withdrawal: ¿upon catheter withdrawal, a gentle counterclockwise rotation of the catheter will assist balloon rewrap, minimizing trauma to the percutaneous entry site.¿ how supplied: ¿store in a dark, dry, cool place.Avoid extended exposure to light.Upon removal from package, inspect the product to ensure no damage has occurred.¿ a review of relevant manufacturing documents was conducted.It was concluded that the device aspect in question was visually/functionally inspected by quality control and no related gaps in production or processing controls were noted.Cook has concluded that the patient¿s anatomy most likely contributed to this incident.As reported, the patient's vessels were reported to be extremely calcified with slight angulation.Additionally, the physician speculated that calcification was a contributing factor to this incident.Per the quality engineering risk assessment, no further action is warranted.Cook will continue to monitor this device via the complaints database for similar complaints.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No new patient or event information to report.
 
Event or Problem Description
Additional information was received.An 80/20 ratio of contrast to saline was used to inflate the balloon with a cook inflation device to ten atmospheres within the proximal superficial femoral artery.Another manufacturer's ten centimeter short sheath was use during the procedure.The balloon was inflated one time and blood was noted in the inflation device after the balloon ruptured.The tibial artery was ligated, using a stitch, during the procedure.In addition to being extremely calcified, the anatomy was also slightly angulated, with a three-degree angle reported.A stent was used to secure another separated balloon, reported under patient identifier (b)(6), in place.Upon return and inspection of the complaint device, the balloon was noted to be separated into three sections, and the center balloon lumen was also separated.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unavailable, or unchanged.Additional information: section c event summary it was reported that prior to an unspecified procedure, a crack in the pigtail end of the universa firm ureteral stent set was found when the packaging was opened.The tether had not been removed from the stent.Another universa firm ureteral stent set was used to complete the procedure.There were no adverse effects to the patient as a result of this occurrence.Investigation - evaluation reviews of the complaint history, device history record, instructions for use (ifu), manufacturing instructions, specifications, and quality control procedures and a visual inspection of the device were conducted during the investigation.One opened package containing a universa firm stent was returned for investigation.Visual examination confirmed stent and positioner were received; the coil straightener and tether were not returned.Blood was noted on the body of the stent.The proximal coil was partially severed starting 3.8cm from the end of the coil; a cut was located between sideports.Under magnification, striations with material fibers were observed on the damaged edge.The stent was noted to wire using an hsf-035-100qc wire guide indicating no occlusions in the proximal coil.A document-based investigation evaluation was performed.No related non-conformances were found, and there have been no other reported complaints for this lot number.The device history record review provides objective evidence that the device was manufactured to specification.There is no evidence of nonconforming devices from the complaint lot in house or in the field.There were no identified gaps in the device manufacturing instructions, specifications, or quality control procedures.Cook has concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.The device is packaged with instructions for use which caution, "the tether should be removed if the stent is to remain indwelling longer than 14 days.¿ based on the information available, investigation has concluded that a cause of the stent being torn could not be established, though shipping, manufacturing, and usage were unable to be ruled out as contributing factors.The stent was possibly torn by the tether which was originally attached to the proximal coil.We will continue our monitoring of similar complaints and have notified the appropriate personnel of this event.Per the quality engineering risk assessment, no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
ADVANCE 18 LP LOW PROFILE BALLOON CATHETER
Common Device Name
LIT CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key10529185
Report Number1820334-2020-01680
Device Sequence Number19739036
Product Code LIT
UDI-Device Identifier10827002309644
UDI-Public(01)10827002309644(17)230715(10)13306719
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
K130293
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/07/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/15/2023
Device Model NumberG30964
Device Catalogue NumberPTA4-18-150-6-20
Device Lot Number13306719
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/15/2020
Initial Date Received by Manufacturer 09/03/2020
Supplement Date Received by Manufacturer09/15/2020
11/30/2020
Initial Report FDA Received Date09/14/2020
Supplement Report FDA Received Date09/17/2020
12/07/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
PTAX4-18-170-3-15; PTAX4-18-170-3-15